by Neil Bauman, Ph.D.
I received this email from a young man in his 20s. He writes:
I have experienced ototoxicity, following an application of Neomycin on a large, deep cut on my leg. I covered the cut completely with Neosporin and soon thereafter experienced tinnitus and dizziness. In the months following, my hearing has slightly worsened on the audiogram. (Self test) and I have experienced a dramatic change in the way I perceive sounds.
My parents refuse to believe that one application of this drug could affect my hearing to such a degree.I have no way to prove it to them. They sent me to a psychiatric hospital because they think I’m making it up. Would you let them know that this is possible and I am not crazy. Thanks.
Neomycin, the chief ingredient in Neosporin, is most definitely ototoxic. You just have to read the fine print that comes with Neomycin preparations to know that. Here is a quote from my book “Ototoxic Drugs Exposed” regarding Neomycin, “Do not use large amounts in the treatment of…open wounds… In these cases, serum concentrations are comparable to, and often higher, than those attained following oral and parenteral (injections and intravenous) therapy.” This information was taken from the Physicians’ Desk Reference (PDR).
Also, “You may end up with permanent hearing loss following topical application of minute amounts of Neomycin to both small and large surgical sites” (which includes deep cuts such as you had). This comes from the Canadian equivalent to the PDR, called the Compendium of Pharmaceuticals and Specialties (CPS).
Unfortunately, it seems too few people read and heed those warnings,
As you have just discovered, even one application of Neomycin to a large open cut could certainly cause the dizziness, tinnitus, hearing loss and distorted hearing you describe. (From your description, I take it you applied the Neosporin liberally.) You are just lucky it wasn’t even worse!
All the Aminoglycoside antibiotics, of which Neomycin is one, can damage your ears. (Neomycin, in particular, goes after your hearing.) You may be surprised to learn that between 250,000 and 1,000,000 Americans each year have resulting hearing loss from taking one of these drugs. That is a lot of people. You are definitely not alone.
One of the more insidious things about Neomycin is that the hearing loss doesn’t necessarily appear right away, but can surface several months later, and/or the hearing can continue to get worse for several months and up to a year later.
You are certainly not crazy–nor making it up–thinking that one dose of Neomycin did all this damage to your ears. Your parents are way off base here. The only “dumb” thing you did was to use such a potent antibiotic in the first place.
A word of caution. Since you now know that your ears are sensitive to the aminoglycoside antibiotics, you have to be very careful in the future. You can expect that every time you take aminoglycoside antibiotics in the future, you will further damage your ears. Therefore, only take them in life-threatening situations. (Better to be deaf than dead!)